Wyoming, 2007

Damaging Wind in Wyoming, August 5, 2007

August 5, 2007 · NWS RIW · 1 event in 1 county or zone

A line of thunderstorms produced damaging wind across south Big Horn County. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms produced damaging wind across south Big Horn County. Trees were reported down in Burlington, Greybull, Basin, and along U.S. Highway 14 five miles west of Shell. The most widespread damage was in Greybull where several metal roofs were ripped from buildings, a store front and awning were torn down, and numerous trees were uprooted. Also, an historic flagpole in the Greybull town cemetery which had stood since the mid-20th century was significantly bent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 5, 12:53 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 12:53 PM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
ANOTHER ACTIVE EVENING IN STORE AS INITIAL SHORTWAVE AND JET STREAK
MOVE THROUGH THE AREA. PATTERN IS DIFFERENT THAN YESTERDAY WITH PWS
MOVING UP TOWARDS 150 PERCENT OF NORMAL AND SLIGHTLY COOLER AFTERNOON
READINGS LEADING TO LESS OF AN INVERTED V SOUNDING. FIRST WAVE WILL
LIKELY RESULT IN GUSTY WIND...FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN. POTENTIAL FOR HEAVY RAIN IF TRAINING OCCURS LATER ON IN
UNIDIRECTIONAL SSW FLOW. NEXT AREA TO WATCH FOR DEVELOPMENT IS ALONG
THE DRY LINE WHERE TEENS AND 20S DEW POINTS OVER NERN NV AND SW IDAHO
ARE CLASHING WITH 50 DEW POINTS IN SERN IDAHO AND NRN UT. JET STREAK
ASSOCIATED WITH THIS SYSTEM WILL LIKELY AID THIS CONVECTION WELL
INTO THE NIGHT. MONDAYS WEATHER IS A CHALLENGE AS MODELS ALL HAVE
VARYING SOLUTIONS. GFS AND LCL WRF ARE PICKING UP ON SOME
MONSOONAL MOISTURE MOVING UP FROM THE SOUTH WHILE THE WRF ALSO
MAINTAINS MOISTURE OVER THE WEST RESULTING IN SIGNIFICANT
AFTERNOON THUNDERSTORM COVERAGE SPREADING EAST AS THE DAY WEARS
ON. THE NAM BRINGS IN THE DRIER LOW LEVELS THAT ARE CURRENTLY OVER
NERN NV AND SWRN IDAHO. BOTH OF THESE SCENARIOS ARE POSSIBLE BUT
WITH THE NEXT JET STREAK IN THE AREA AND THE APPROACH OF THE NEXT
PACNW SHORTWAVE...I BELIEVE THE FLOW WILL HAVE ENOUGH OF A SLY
COMPONENT TO KEEP SOME MOISTURE OVER THE AREA. ON TUESDAY...THE
REMNANTS OF THE PACNW SHORTWAVE MOVING INTO THE NW ALONG WITH YET
ANOTHER JET STREAK. MOISTURE FROM THE SOUTH MAY CONTINUE TO STREAM
UP FROM THE SOUTH BUT IT SHOULD BE LIMITED IN NATURE. WILL LEAVE
THE ISOLATED POPS IN MOST LOCALES EXCEPT FOR LOW CHANCE IN THE NW.
ON WEDNESDAY...FLOW BEGINS TO BACK AGAIN AHEAD OF WEAK SHORTWAVE
OVER THE SW WHICH MAY ALLOW JUST ENOUGH MOISTURE TO KEEP MOVING UP
FROM THE SOUTH FOR ISOLATED STORMS ACROSS THE MOUNTAINS AND SERN ZONES.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
THE LONG TERM IS EXPECTED TO BE DOMINATED BY A SYNOPTIC PATTERN
OF A LONGWAVE TROUGH ACROSS THE WEST COAST...AND A RIDGE ACROSS
THE CENTRAL AND SOUTHEAST U.S. THIS WILL PUT THE COWBOY IN
SOUTHWEST FLOW ALOFT. A FEW DISTURBANCES ARE EXPECTED TO MOVE
THROUGH THE AREA IN THIS FLOW...BUT THE GFS AND ECMWF SHOW A
MAINLY DRY ATMOSPHERE. THE 00Z GFS HAS HIGH LEVEL TOTAL TOTALS OF
30 OR LESS...WITH PRECIPITABLE WATERS NEAR HALF AN INCH DURING THE
EXTENDED...INDICATING THAT CONVECTION MIGHT BE HARD TO COME BY.
THE ONE EXCEPTION IS LATEST 00Z GFS SHOWS A BACK DOOR COLD FRONT
AFFECT THE EASTERN THIRD OF THE AREA ON SATURDAY...WHICH INCREASES
PRECIPITABLE WATER VALUES OUT EAST. HOWEVER...THESE WEAK
FRONTS...OR DECENT SHORTWAVES IN THE SOUTHWEST FLOW ARE HARD TO
PINPOINT THIS FAR OUT. THUS...HAVE GONE WITH ISOLATED AFTERNOON
AND EVENING CONVECTION ACROSS THE HIGHER TERRAIN...AND LOCATIONS
THAT ARE TYPICALLY AFFECTED BY SOUTHWEST FLOW EVENTS. TEMPERATURES
ARE EXPECTED TO BE SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS WESTERN
WYOMING THIS AFTERNOON AND WILL INCREASE IN COVERAGE TODAY. THESE
STORMS WILL ESPECIALLY IMPACT KJAC AND ALL ROUTES IN AND OUT OF
KJAC. ADDITIONAL SHOWER ACTIVITY IS EXPECTED ACROSS THE FORECAST
AREA DURING THE LATER AFTERNOON AND EVENING HOURS TONIGHT. THIS
WILL CREATE PERIODS OF IFR CONDITIONS FOR A MAJORITY OF AIRPORTS
AFTER 00Z THIS EVENING. FREQUENT LIGHTNING...GUSTY WINDS...AND
HEAVY RAINS ARE THE MAIN THREATS WITH SHOWER ACTIVITY THROUGH THE
EVENING HOURS. EXPECT MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND
STORMS. WIDESPREAD COVERAGE OF THESE STORMS WILL BE PRESENT
THROUGH 06Z TONIGHT...WITH ISOLATED SHOWERS AND THUNDERSTORMS
POSSIBLE THROUGH THE MORNING HOURS. THESE LATER SHOWERS AND STORMS
WILL MAINLY IMPACT THE SOUTH AND THE WEST.

&&

.FIRE WEATHER...
ANOTHER ROUND OF STRONG THUNDERSTORMS WILL IMPACT A LARGE PORTION
OF THE AREA THROUGH THIS EVENING WITH A FEW LINGERING INTO EARLY
MORNING HOURS. THE POTENTIAL FOR MORE STRONG TO DAMAGING WIND GUSTS
WILL EXIST THROUGH THIS EVENING...ESPECIALLY IN THE WEST AND INTO
AT LEAST A FEW AREAS EAST OF THE DIVIDE. IN ADDITION...A FEW OF THESE
STORMS MAY CONTAIN HEAVY RAIN...SMALL HAIL AND OF COURSE FREQUENT
DANGEROUS LIGHTNING. MORE STORMS ARE POSSIBLE AGAIN MONDAY...ESPECIALLY
ACROSS THE RED DESERT AND WESTERN MOUNTAINS ALTHOUGH THE COVERAGE
SHOULD BE LESS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Aug 5, 9:21 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1021 AM MDT SUN AUG 5 2007

WYZ001>020-022>030-061100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1021 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE TETONS...YELLOWSTONE NATIONAL PARK...THE ABSAROKA
MOUNTAINS...THE SALT AND WYOMING RANGES AND THE LOWER ELEVATIONS WEST
OF THE DIVIDE...INCLUDING JACKSON HOLE...STAR VALLEY AND THE UPPER
GREEN RIVER VALLEY AND POSSIBLY THE WIND RIVER BASIN ALONG WITH
THE LANDER AND CODY FOOTHILLS. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS...POSSIBLE HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. A COUPLE STORMS COULD ALSO PRODUCE PENNY TO QUARTER
SIZE HAIL LATE THIS AFTERNOON OR EVENING. ELSEWHERE...A FEW
THUNDERSTORMS WITH WIND GUSTS TO 50 MPH...HEAVY RAINFALL AND
DANGEROUS LIGHTNING COULD OCCUR ACROSS THE REST OF CENTRAL WYOMING
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ACROSS THE WEST DURING THE AFTERNOON AND
EVENING ON MONDAY AND TUESDAY WILL HAVE THE POTENTIAL TO PRODUCE
SEVERE WIND GUSTS...SMALL HAIL AND FREQUENT LIGHTNING. STORMS WILL BE
MORE ISOLATED ACROSS CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY STRONG WIND GUSTS OVER 40
MPH...ANY HAIL...HEAVY RAINFALL AND ANY FLOODING THIS AFTERNOON AND
TONIGHT.

TRIW

The radar

The Riverton/Lander radar (KRIW), 154 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
August 5, 4:10 PM MST to 4:29 PM MST
Where
Big Horn County, Burlington to 5 mi W of Shell
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.450, -108.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45226.